MAUDE Adverse Event Report: PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE

PULMONX CORPORATION ZEPHYR ENDOBRONCHIAL VALVE
Model Number ZEPHYR 5.5 EBV
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 08/28/2023
Type of Reportable Event Death
Event or Problem Description
The patient had a bronchoscopic lung volume reduction procedure with three zephyr valves placed in the left upper lobe on (b)(6) 2023.A pneumothorax was noted on (b)(6) 2023, and a 14 fr chest tube was placed and able to de-escalate to water seal.On (b)(6) 2023, the pneumothorax became worse with a much bigger leak and was placed on suction.The patient had intermittent episodes of severe anxiety and dyspnea.On (b)(6) 2023, a 24 fr pigtail chest tube was placed.The patient went into hypercapnic respiratory failure and was intubated on (b)(6) 2023 in the early morning.On (b)(6) 2023, all valves were removed.The patient was extubated on (b)(6) 2023.On (b)(6) 2023, the patient had supraventricular tachycardia (svt) and respiratory distress and was reintubated.There was a goals of care (goc) discussion on (b)(6) 2023, and the patient and family made it clear that he did not want to be on a ventilator.The patient was terminally extubated and passed peacefully on (b)(6) 2023.No autopsy was performed.
 
Additional Manufacturer Narrative
Pneumothorax is the most common side effect associated with the zephyr valve treatment (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).Targeted lobar deflation likely causes inflation of the ipsilateral lobe, which can result in a tear of the already compromised parenchymal tissue of the emphysematous ipsilateral lobe, resulting in a pneumothorax (criner et al.A multicenter randomized controlled trial of zephyr endobronchial valve treatment in heterogeneous emphysema (liberate).Am j respir crit care med.2018; 198 (9): 1151-1164).In the liberate study (ide clinical study used to support pma p180002's approval), 26.6% of the zephyr valve subjects experienced a pneumothorax in the treatment period ([less than or equal to 45 days).These were managed using standard of care procedures as per previously published guidelines (valipour, arschang, et al.Respiration 87.6 (2014): 513-521).In 17.4% of the events, the pneumothorax resolved without any additional intervention with subjects under careful observation.In over half the events (56.5%), the pneumothorax was managed with a chest-tube only.An additional 13% of the events were managed with a chest-tube and the temporary removal of one or more valves, while another 13% of the events were managed with a chest-tube and removal of all the implanted valves.Upon successful resolution of the pneumothorax, removed valves can be replaced.Patients that experienced a pneumothorax experienced clinical benefits of the zephyr valve treatment that were similar to the benefits experienced by patients who did not have a pneumothorax.The zephyr ebv system ifu and pulmonx training program both specifically reference pneumothorax as a known side effect of this procedure and the published guidelines (valipour, arschang, et al."expert statement: pneumothorax associated with endoscopic valve therapy for emphysema-potential mechanisms, treatment algorithm, and case examples." respiration 87.6 (2014): 513-521).The reported event aligns with the experience observed in the liberate clinical study and is an expected side effect to the zephyr valve treatment.

Brand Name
ZEPHYR ENDOBRONCHIAL VALVE
Common Device Name
ENDOBRONCHIAL VALVE
Manufacturer (Section D)
PULMONX CORPORATION
700 chesapeake drive
redwood city CA 94063
Manufacturer Contact
mahtab fatemi
700 chesapeake drive
redwood city, CA 94063
6504072823
MDR Report Key17853875
Report Number3007797756-2023-00175
Device Sequence Number3453766
Product Code NJK
UDI-Device Identifier00811907030324
UDI-Public(01)00811907030324(10)506099V71(17)240404
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P180002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/04/2024
Device Model NumberZEPHYR 5.5 EBV
Device Catalogue NumberEBV-TS-5.5
Device Lot Number506099-V7.1
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2023
Initial Report FDA Received Date10/02/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured04/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death;
Patient Age74 YR
Patient SexMale